Alert archive / California / River Flood Watches in 2016

River Flood Watch 7, NWS Eureka, CA

December 13, 2016Mendocino County, California

NWS Eureka, CA issued this river flood watch at Dec 13, 2016, 3:16 PM PST for Mendocino County, California. It took effect at Dec 15, 2016, 8:20 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 13, 2016, 3:16 PM PST (23:16 UTC)
In effect from
Dec 15, 2016, 8:20 PM PST
Expired
Dec 14, 2016, 3:21 PM PST
In force
Issued by
NWS Eureka, CA
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Navarro River near Navarro (NVRC1). The gauge peaked at 23.11 ft at Dec 15, 2016, 3:00 PM PST.

minormoderate10203012/1312/1412/15
Minor stage
23 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

721 
WGUS66 KEKA 132316
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
316 PM PST TUE DEC 13 2016

...The National Weather Service in Eureka has issued a flood watch 
for the following rivers in California...

  Navarro River At Navarro affecting Mendocino County 
  Eel River At Fernbridge affecting Humboldt County 

A frontal system will bring periods of moderate to heavy rain tonight 
through Thursday evening.  This will cause rapid and steep rises
on the area rivers. Rainfall amounts of 4 to 5 inches are expected in
the lower Eel River Basin and 5 to 6 inches in the Navarro River Basin is
expected to result in flooding. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

&&

CAC045-141116-
/O.NEW.KEKA.FL.A.0007.161216T0420Z-161216T1825Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
316 PM PST TUE DEC 13 2016

 The National Weather Service in Eureka has issued
* Flood Watch for 
  the Navarro River At Navarro.
* From Thursday evening to Friday morning.
* At 1:15 PM Tuesday The stage was 5.9 feet.
* Minor flooding is possible. 
* Flood Stage is 23.0 feet.
* FORECAST...Flood Stage may be reached by late Thursday evening.
* This river is forecast to fluctuate near 5.5 FT thru tomorrow 
  morning. Then expected to rise above flood stage late 
  Thursday evening and is forecast to crest near 29.5 FT around
  1:00 AM Friday morning. Then forecast to fall below flood stage
  early Friday morning.

$$

CAC023-141116-
/O.NEW.KEKA.FL.A.0008.161216T0100Z-161216T1400Z/
/FRNC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
316 PM PST TUE DEC 13 2016

 The National Weather Service in Eureka has issued
* Flood Watch for 
  the Eel River At Fernbridge.
* From Thursday afternoon to Friday morning.
* At 1:15 PM Tuesday The stage was 5.7 feet.
* Minor flooding is possible. 
* Flood Stage is 20.0 feet.
* FORECAST...Flood Stage may be reached by Thursday evening.
* This river is forecast to fluctuate near 5.5 FT thru early 
  tomorrow morning. Then forecast to rise above monitor stage 
  early Thursday morning. Then expected to rise to flood stage 
  late Thursday afternoon and forecast to crest near 20.0 FT
  Thursday evening. Then forecast to fall below flood stage
  early Friday morning. 

$$
3 follow-up statements
307 
WGUS66 KEKA 140646
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
1046 PM PST TUE DEC 13 2016

...The flood watch continues for the following rivers in 
California...
  Navarro River At Navarro affecting Mendocino County 
  Eel River At Fernbridge affecting Humboldt County 

A frontal system will bring periods of moderate to heavy rain tonight 
through Thursday evening.  This will cause rapid and steep rises
on the area rivers. Rainfall amounts of 4 to 5 inches are expected in
the lower Eel River Basin and 5 to 6 inches in the Navarro River Basin.
This is expected to result in flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

&&

CAC045-141946-
/O.CON.KEKA.FL.A.0007.161216T0420Z-161216T1825Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1046 PM PST TUE DEC 13 2016

 The Flood Watch continues for the Navarro River At Navarro
* from Thursday evening to Friday morning.
* AT 10:15 PM Tuesday, the stage was 5.6 feet.
* Minor flooding is possible. 
* Flood Stage is 23.0 feet.
* FORECAST...Flood stage may be reached by late Thursday evening.
* This river is expected to rise above flood stage of 23.0 feet late 
  Thursday evening then forecast to crest near 29.5 feet, then forecast 
  early Friday morning, then forecast to recede to near 13.0 feet by 
  late Friday evening.

$$

CAC023-141946-
/O.CON.KEKA.FL.A.0008.161216T0100Z-161216T1400Z/
/FRNC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1046 PM PST TUE DEC 13 2016

 The Flood Watch continues for the Eel River At Fernbridge
* from Thursday afternoon to Friday morning.
* AT 10:15 PM Tuesday, the stage was 5.0 feet.
* Minor flooding is possible. 
* Flood Stage is 20.0 feet.
* FORECAST...Flood Stage may be reached by Thursday evening.
* This river is forecast to rise above monitor stage of 14.0 feet 
  tomorrow midnight, then forecast to crest near flood stage of 
  20.0 feet Thursday evening, then forecast to recede to near 
  15.0 feet by late Friday evening.

$$
701 
WGUS66 KEKA 141658
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
858 AM PST WED DEC 14 2016

...The flood watch continues for the following rivers in 
California...
  Navarro River At Navarro affecting Mendocino County 
  Eel River At Fernbridge affecting Humboldt County 

A frontal system will bring periods of moderate to heavy rain today
through Thursday evening. This will cause rapid and steep rises
on the area rivers. Additional rainfall amounts of 4 to 5 inches are
expected in the lower Eel River Basin and 3 to 5 inches in the Navarro
River Basin.This is expected to result in flooding along these rivers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

&&

CAC045-150458-
/O.CON.KEKA.FL.A.0007.161216T0421Z-161216T1825Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
858 AM PST WED DEC 14 2016

 The Flood Watch continues for
  The Navarro River At Navarro
* From Thursday evening to Friday morning.
* AT 8:15 AM Wednesday the stage was 5.4 feet.
* Minor flooding is possible. 
* Flood Stage is 23.0 feet.
* FORECAST...Flood Stage may be reached by late tomorrow evening.
* This river is forecast to fluctuate near 5.0 FT thru mid-day
  today. Then expected to rise above flood stage of late 
  Thursday evening. Then forecast to crest near 29.0 FT. Then
  forecast o fall below flood stage Friday morning.

$$

CAC023-150458-
/O.CON.KEKA.FL.A.0008.161215T1945Z-161216T1400Z/
/FRNC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
858 AM PST WED DEC 14 2016

 The Flood Watch continues for
  The Eel River At Fernbridge
* From Thursday morning to Friday morning.
* AT 8:15 AM Wednesday the stage was 5.1 feet.
* Minor flooding is possible. 
* Flood Stage is 20.0 feet.
* FORECAST...Flood Stage may be reached by near tomorrow noon.
* This river is forecast to rise above monitor stage of 14.0 FT near
  midnight. then expected to rise above flood stage near tomorrow noon
  then forecast to crest near 21.0 FT late Thursday evening. Then forecast
  to fall below flood stage Friday morning. 

$$
128 
WGUS66 KEKA 142321
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
321 PM PST WED DEC 14 2016

...The flood watch is cancelled for the following rivers in 
California...
 
  Navarro River At Navarro affecting Mendocino County
   and has been replaced by a flood warning.
   
  Eel River At Fernbridge affecting Humboldt County
   and has been replaced by a flood warning.

&&

CAC045-142351-
/O.CAN.KEKA.FL.A.0007.161216T0220Z-161216T1825Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
321 PM PST WED DEC 14 2016

The Flood Watch is cancelled for
  the Navarro River At Navarro
  and replaced by a Flood Warning.

$$

CAC023-142351-
/O.CAN.KEKA.FL.A.0008.161216T0000Z-161216T1400Z/
/FRNC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
321 PM PST WED DEC 14 2016

The Flood Watch is cancelled for
  the Eel River At Fernbridge
  and replaced by a Flood Warning.

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood watch went out at Dec 13, 4:41 AM PST, 10 hours 35 minutes earlier.

Area forecast discussion, Dec 13, 4:41 AM PST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
441 AM PST Tue Dec 13 2016

.SYNOPSIS...A warm front will lift north across Northwestern
California today and tonight, which will lead to the onset of
moderate to heavy rainfall across the region. A second round of
heavy rain will then affect the area Wednesday into Wednesday
night as a cold front moves east-southeast. A cooler showery post
frontal regime will then develop Friday into Sunday, followed by
mainly dry weather early next week.

&&

.DISCUSSION...An upper trough extending west from Vancouver Island
BC early this morning is forecast to dig SWD across the NERN
Pacific through Wednesday, at which point it will phase with
another disturbance currently exiting NE away from HI. As this
series of events transpires, a surface warm front will lift north
along the coast of NWRN CA. Model guidance shows the front
stalling during Tuesday night, at which point it is forecast to
transition into a stationary front that extends SW away from the
NRN CA coast. The stationary front will subsequently focus the
NEWD migration of several weak surface lows, one of which moves
onshore over SWRN OR at 00Z Thursday. As that occurs, the boundary
will become a cold front and advance ESE across NWRN CA.

Elevated radar echoes (likely virga) are currently spreading east
across Mendocino County in response to increasing midlevel
isentropic upglide ahead of the warm front. Available model
guidance is consistent showing intensifying precipitation and the
onset of accumulating rainfall during mid to late Tuesday
afternoon. Thereafter, low-level convergence/ascent will rapidly
increase during Tuesday night as a weak surface low approaches
from the SW. This is expected to yield widespread moderate/heavy
rainfall.

In addition, a narrow wedge of warm sector is forecast to develop
between the offshore low/front and the coast. This will allow a 50
kt low-level SWLY jet to spread north along the coast, which will
enhance moisture flux and ascent, as well as yielding gusts near
wind advisory criteria for exposed coastal locations. Furthermore,
the combination of gusty winds and heavy rain could elevate the
risk for rock and mudslides.

The offshore cold front then advances inland during
Wednesday/Wednesday night, which will aid in a second round of
moderate to heavy rain. Low and midlevel temperatures quickly cool
behind the front, with 850 mb temperatures falling to around -4C,
and temperatures at 500 mb cooling to -30C. This will aid in
lowering snow levels to 1500-2000 feet Friday and Saturday.
However, the northerly flow regime will favor post frontal showers
confined mainly to the offshore waters. Thus, significant snowfall
is not anticipated at this time.

&&

.AVIATION...VFR conditions and light winds to calm conditions will
prevail at KCEC, KACV and KUKI today. Light rain showers will
spread across the region from south to north late this evening and
overnight reducing ceilings and/or visibilities to MVFR to IFR
conditions.

&&

.MARINE...Light winds and low seas will continue across the waters
today. An offshore low pressure system and associated frontal
boundaries will impact the marine areas Wednesday and Thursday
increasing the winds and seas. The winds and seas will be higher
across then outer waters Wednesday and Thursday. Showers will
traverse the marine areas Wednesday and Thursday as the low
pressure system and frontal boundaries propagate across the
region. Winds and seas will increase in or near any showers. Gale
warnings may be necessary across the marine areas Wednesday and
Thursday due to increasing winds or wind gusts.

&&

.COASTAL ZONES...Perigean spring tides will continue through
Thursday. High tides will be between 8.5 to 8.7 feet each morning
near North Spit in Humboldt Bay. When the tide reaches 8.8 feet or
higher, there is the potential for coastal flooding. Lately, tidal
anomalies have been running around 0.3 to 0.6 feet above normal.
These deviations added to the forecast tide yield a potential tide
in excess of 8.8 feet during the late morning hours through
Thursday. Another coastal flood advisory has been issued for
Humboldt Bay from 9 am until 12 pm on Tuesday.

More significant coastal flooding is possible on Wednesday as
south winds and waves increase and rainfall from the land runs
off into the adjacent bays. A coastal flood watch/warning may be
needed for this period. /SEC

&&

.HYDROLOGY...RFC guidance shows several rivers going into the
monitor or flood stage Thursday into Thursday night. At this
time, the Eel and Navarro Rivers pose the highest risk for
flooding. In addition, heavy rain and gusty winds Wednesday
morning will enhance the risk for rock and mud slides.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from noon PST today through late Thursday night for
     CAZ101>113.

     Coastal Flood Advisory from 9 AM this morning to 1 PM PST this
     afternoon for CAZ103.

NORTHWEST CALIFORNIA COASTAL WATERS...Coastal Flood Advisory from 9 AM this morning to 1 PM PST this
     afternoon for PZZ410.

     Gale Watch from Wednesday morning through Wednesday evening for
     PZZ450-470.

     Gale Watch from late tonight through late Wednesday night for
     PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 13, 3:10 AM PST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
310 AM PST TUE DEC 13 2016

CAZ101-102-104>113-141115-
COASTAL DEL NORTE-DEL NORTE INTERIOR-SOUTHWESTERN HUMBOLDT-
NORTHERN HUMBOLDT INTERIOR-SOUTHERN HUMBOLDT INTERIOR-
NORTHERN TRINITY-SOUTHERN TRINITY-MENDOCINO COAST-
NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR-
SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR-
310 AM PST TUE DEC 13 2016

...FLOOD WATCH IN EFFECT FROM NOON PST TODAY THROUGH LATE THURSDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH IS CURRENTLY IN EFFECT.

AN APPROACHING STORM SYSTEM WILL BRING HEAVY RAIN AND THE
POTENTIAL FOR FLOODING OF MAIN STEM RIVERS...SMALL STREAMS...AND
LOW LYING AREAS WITH POOR DRAINAGE. THIS MAY ALSO RESULT IN
INCREASED ROCK AND MUD SLIDE ACTIVITY ALONG MOUNTAIN
ROADS...PARTICULARLY AS WINDS BECOME GUSTY LATE TONIGHT INTO
WEDNESDAY OVER EXPOSED COASTAL AND HIGH ELEVATION AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT.

MODERATE TO HEAVY RAIN WILL CONTINUE WEDNESDAY AND
THURSDAY...EVENTUALLY TRANSITIONING TO SHOWERS FRIDAY AND
SATURDAY. IN ADDITION TO THE HEAVY RAIN THREAT, GUSTY SOUTH WINDS
CAN BE EXPECTED WEDNESDAY...MOSTLY IN EXPOSED COASTAL AND HIGH
ELEVATION AREAS. FOR INLAND TRAVELERS...LIGHT SNOW WILL BE
POSSIBLE AT PASS LEVELS LATE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ103-141115-
NORTHERN HUMBOLDT COAST-
310 AM PST TUE DEC 13 2016

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 PM
PST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT FROM NOON PST TODAY THROUGH LATE THURSDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT.
A FLOOD WATCH IS CURRENTLY IN EFFECT.

HIGH ASTRONOMICAL TIDES WILL POSE A THREAT FOR MINOR COASTAL
FLOODING LATE THIS MORNING.

IN ADDITION TO THE COASTAL FLOOD ADVISORY...AN APPROACHING STORM
SYSTEM WILL BRING HEAVY RAIN AND THE POTENTIAL FOR FLOODING OF
MAIN STEM RIVERS...SMALL STREAMS...AND LOW LYING AREAS WITH POOR
DRAINAGE. THIS MAY ALSO RESULT IN INCREASED ROCK AND MUD SLIDE
ACTIVITY ALONG MOUNTAIN ROADS...PARTICULARLY AS WINDS BECOME GUSTY
LATE TONIGHT INTO WEDNESDAY OVER EXPOSED COASTAL AND HIGH
ELEVATION AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT.

MINOR COASTAL FLOODING WILL BE POSSIBLE LATE WEDNESDAY MORNING DUE
TO THE COMBINATION OF HIGH ASTRONOMICAL TIDES AND STRENGTHENING
SOUTHERLY WINDS.

OTHERWISE...MODERATE TO HEAVY RAIN WILL CONTINUE WEDNESDAY AND
THURSDAY...EVENTUALLY TRANSITIONING TO SHOWERS FRIDAY AND
SATURDAY. IN ADDITION TO THE HEAVY RAIN THREAT, GUSTY SOUTH WINDS
CAN BE EXPECTED WEDNESDAY...MOSTLY IN EXPOSED COASTAL AND HIGH
ELEVATION AREAS. FOR INLAND TRAVELERS...LIGHT SNOW WILL BE
POSSIBLE AT PASS LEVELS LATE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 5:35 PM PSTFlood WatchEKADel Norte, Humboldt, Mendocino, Trinity70 hr
Dec 12, 8:55 PM PSTGale WatchEKA18 hr
Dec 13, 2:58 PM PSTGale WarningEKA30 hr
Dec 13, 2:58 PM PSTSmall Craft AdvisoryEKA16 hr
Dec 13, 2:58 PM PSTHazardous Seas WarningEKA6 hr
Dec 13, 3:13 PM PSTCoastal Flood AdvisoryEKADel Norte, Humboldt20 hr
Dec 13, 3:16 PM PSTRiver Flood WatchEKAHumboldt24 hr

Nearby

River Flood Watches in California, 2016Every river flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.